South Carolina, 2005

Tornado and Hail in South Carolina, April 12, 2005

April 12, 2005 · NWS CAE · 2 events in 2 counties and zones

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 12, 12:50 PM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Apr 12, 12:50 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT TUE APR 12 2005

.SYNOPSIS...AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE
STATE THROUGH THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ANOTHER CUTOFF UPPER LOW WILL MOVE OVER THE AREA DURING THE
DAY ON WEDNESDAY AND OFF THE NORTH CAROLINA COAST BY THURSDAY.
A SHORTWAVE WILL APPROACH THE AREA IN ADVANCE OF THIS SYSTEM
TONIGHT. WILL GO WITH A LIKELY POP THROUGH THE EVENING HOURS
DECREASING TO CHANCE POP OVERNIGHT AND SLIGHT CHANCE EARLY
WEDNESDAY MORNING. THEN AS THE UPPER LOW MOVES ACROSS THE STATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WITH ITS ASSOCIATED COLD
POOL ALOFT...EXPECT INSTABILITY SHOWERS AND THUNDERSTORMS TO
DEVELOP. DUE TO THE COLD TEMPS ALOFT SOME SMALL HAIL IS POSSIBLE
WITH THESE SHOWERS AND STORMS. THE GFS IS QUICKER TO MOVE THE
UPPER LOW EAST OF US...IN ANY EVENT...THERE SHOULD STILL BE QUITE
A BIT OF RESIDUAL CLOUDINESS ON THURSDAY BUT WILL DROP POP TO
THE SLIGHT CHANCE CATEGORY. DAYTIME HIGHS SHOULD AVERAGE AROUND
10 DEGREES BELOW NORMAL THROUGH THE SHORT TERM.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE WEEKEND INTO
THE MIDDLE OF NEXT WEEK BRINGING DRY AND PLEASANT SPRING WEATHER
TO THE AREA. TEMPERATURES WILL AVERAGE SLIGHTLY BELOW NORMAL
THROUGH THE WEEKEND BUT WILL BE AROUND NORMAL FOR THE FIRST PART
OF NEXT WEEK.

&&

.AVIATION...

WIDESPREAD MID CLOUD LAYER WILL CONTINUE BETWEEN ABOUT 10 THOUSAND
TO 20 THOUSAND FEET IN ASSOCIATION WITH SHORTWAVE SHOWN BY RUC.
THIS FEATURE EXPECTED TO MOVE OVER AREA THIS AFTERNOON AND EARLY EVENING
WITH ATTENDANT SHOWERS. BY EARLY EVE EXPECT CEILINGS TO LOWER TO
AROUND 3 THOUSAND FEET THEN BECOME IFR BELOW 1 THOUSAND FEET/3 MILES
AFTER MIDNIGHT AS LOW LEVEL MOISTURE REMAINS OVER AREA WITH LIGHT
WINDS. CONDITIONS IMPROVING TO MVFR BY MID MORNING...BUT WEAK LOW
PRESSURE TROUGH CONTINUES TO HOLD OVER THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

044/044/055
Hazardous weather outlook, Apr 12, 4:05 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT TUE APR 12 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130930-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
505 AM EDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. AT THIS TIME INSTABILITY
LOOKS WEAK. HOWEVER, IF THE AIRMASS CAN DESTABILIZE EVEN MORE, GIVEN
THE STRONG SHEAR, A LINE OF THUNDERSTORMS COULD DEVELOP. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
COOLING ALOFT AND AMPLE LOW LEVEL MOISTURE WILL BRING THE THREAT OF
THUNDERSTORMS FOR WEDNESDAY. A FEW STORMS MAY PRODUCE HAIL
APPROACHING OR BRIEFLY EXCEEDING SEVERE LIMITS...BEFORE ACTIVITY
DIMINISHES WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 12, 5:55 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             LINCOLNTON              33.79N 82.48W
04/12/2005  0.25 INCH        LINCOLN            GA   TRAINED SPOTTER

            PEA SIZE HAIL IN CITY.

&&

DS
Special weather statement, Apr 12, 6:02 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE APR 12 2005

SCZ026-027-130000-

LEXINGTON-SALUDA-
702 PM EDT TUE APR 12 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY AND SALUDA
COUNTY THROUGH 800 PM EDT...

AT 702 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHWEST OF BATESBURG...MOVING EAST AT 30 MPH. THIS
WILL AFFECT AREAS IN AND AROUND RIDGE SPRING...MONETTA...LEESVILLE...
BATESBURG...SUMMIT...GILBERT...RED BANK...LEXINGTON...SOUTH CONGAREE
AND SPRINGDALE THROUGH 800 PM EDT. THESE THUNDERSTORMS WILL ALSO
AFFECT THE LAKE MURRAY AREA.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH

The radar

The Columbia radar (KCAE), 69 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Newberry

When
April 12, 6:49 PM EST to 6:50 PM EST
Where
Newberry County, 6 mi S of Whitmire
Rating
F0
Path length
0.2 mi
Path width
60 yd
Reported by
BROADCAST MEDIA
Coordinates
34.417, -81.617

FOX TV reported a tornado briefly touched down near hwys 176 and 121. The twister only damaged some trees.

Hail, Lexington

When
April 12, 7:55 PM EST
Where
Lexington County, Red Bank
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.933, -81.233

HAM radio operator reported 3/4 inch hail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for South Carolina, 2005Warnings in South Carolina, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5440040, 5440039.